The holidays are a fun time filled with all kinds of special treats, but awareness of the potential tricks that you could encounter this holiday is imperative to keep your child safe. While you may have heard about tampered candy for years, a new threat may expose your child to dangerous substances without your knowing.
Drug and alcohol treatment centers in Tampa and across the nation are working to educate families on this new threat and help you stay safe. Keep reading to learn how to identify fentanyl pills disguised as candy, and what you should do if you come across any substances in your child’s candy.
What is Rainbow Fentanyl?
Fentanyl is a synthetic drug known to be one of the most dangerous, potent substances available. There is no way to know for sure how much fentanyl is present in a substance containing it, but even the smallest trace can lead to overdose and death.
Rainbow Fentanyl is colorful pills, powder, or blocks (resembling sidewalk chalk) that look like candy or toys to lure young adults and children into eating or playing with the substance. These substances are not any less or more harmful than non-colored fentanyl.
Drug abuse treatment centers work tirelessly to prevent overdoses from happening, and take great measures to inform and prevent further addiction to the drug. Staying clear of the substance no matter your age is imperative to avoid accidental overdoses and death.
What are Tips For Keeping Your Children Safe?
While teen usage of fentanyl is on the rise, the DEA has explicitly said the likelihood of your child coming into contact with rainbow fentanyl intended to “trick” them into overdosing is not high. While unlikely, it is still important to stay informed on how to keep your children safe, especially when they are away from home.
- Only accept edible treats from trusted and safe sources. In most cases, schools require that any shared treats are purchased from a store and are sealed. It is a good idea to make sure the seal is secure and hasn’t been tampered with before your child eats the treat.
- Maintain clear channels of communication with your child. Ensure you are familiar with who they are spending time with and what they are doing together. Set curfews for older adolescents and teens to return home.
- Help your child develop a network of trusted adults who they can talk to if they encounter something that makes them uncomfortable. Encourage honesty and transparency (no secret keeping).
What Should I Do if My Child or I Come in Contact with Rainbow Fentanyl?
Being aware of your surroundings is imperative in combating any unwanted or unwelcome substance. If your child receives candy or treats that are not properly packaged, or were given to them by an unknown, untrusted source, do not touch or consume it. Bring it to local authorities so it can be disposed of properly and information can be shared.
If you think you or a loved one have come in contact with fentanyl, call an emergency service immediately. If you or a loved one have been struggling with drug abuse, and are ready to take action please reach out to a drug and alcohol treatment center today.
To schedule a consultation with Phoenix House Florida and learn more about drug abuse recovery in Tampa, please request an appointment today.
Disclaimer: The contents of this website are for general educational purposes only. All content and media on the Phoenix House Florida website does not constitute professional medical advice nor is the information intended to replace the services provided by Phoenix House Florida or other qualified medical professionals. If you believe you are having a medical emergency, call 911 immediately.